Hail, Pipestone
- When
- May 26, 6:03 AM CST
- Where
- Pipestone County, 0.5 mi E of Pipestone
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.000, -96.310
Thunderstorms produced large hail in Lyon County in southwest Minnesota on the morning of May 26th. There was also nickel size hail in Pipestone County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail in Lyon County in southwest Minnesota on the morning of May 26th. There was also nickel size hail in Pipestone County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 26, 3:06 AM CST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 406 AM CDT SAT MAY 26 2012 .DISCUSSION.../ISSUED AT 406 AM CDT/ WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD... THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE 850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE AMOUNT OF SURFACE HEATING EXPECTED SOUTH OF THE 850MB FRONT...THE CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90 CORRIDOR AND THROUGH OUR NORTHERN ZONES. LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE. MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS WIDESPREAD AT 6KM. && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND 09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND 1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER 15Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 524 AM CDT SAT MAY 26 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 524 AM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST NEBRASKA AND MUCH OF NORTHWEST IOWA LATE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE...MAINLY THROUGH MID MORNING. IF THE CAP IS BROKEN LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL TAKE ON A SUPERCELL STRUCTURE PRODUCING HAIL UP TO THE SIZE OF TENNIS BALLS AND WINDS IN EXCESS OF 70 MPH. FROM SOUTH CENTRAL SOUTH DAKOTA TO EAST CENTRAL SOUTH DAKOTA...THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF HALF DOLLARS AND WINDS TO 60 MPH. OVERNIGHT AND LATE TONIGHT...THE THUNDERSTORM ACTIVITY SHOULD WANE AS THE WARM FRONT LIFTS NORTH AND WEST OF THIS AREA. FLOODING... RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD STAGE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WILL BE FOUND IN SEVERE STORMS AS WELL AS ISOLATED TORNADOES ASSOCIATED WITH A FRONTAL BOUNDARY MOVING THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 57 km away, was scanning. The volume nearest the first event began at 12:03 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383699, 383700, 383701, 383702.